From Redmond, Washington, USA:
My 5 year old daughter was diagnosed about seven months ago. After a brief period she went into the honeymoon phase. Last week her insulin needs started to increase dramatically. We had to double her insulin dosage. She was not ill so we don't think illness enters into this equation. However, exactly one week after her increased needs, her blood sugars are dropping and we are having to decrease her insulin. Is this common during the honeymoon phase? Do insulin needs rise and fall dramatically during this time? I know that emotions, stress and illness can affect blood sugars, but She seemed stable during this time.
It's likely that your daughter's pancreas is starting to make less insulin. This can happen with growth as well as illness, stress or many other causes but it is not so uncommon. It is a bit strange that she needs more insulin for several days and then needs much less again but you should stay in close contact with her diabetes team to let them give you advice as how the insulin dose should be changed. Following the blood glucose levels closely and frequently each day will let you stay out of trouble and respond accordingly.
Additional comments from Dr. Deeb:Other things to consider: Was one batch of insulin "bad?" That is a common reason. Also which injection sites are used can make a difference.
Original posting 9 Nov 1999
Posted to Honeymoon
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.